Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Diagnosed with viral labyrinthits. Prescribed prochlorazine. Experiencing nausea and dizziness. What should I do?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
Question
Two months ago I was diagnosed with viral labyrinthits by my doctor. They put me on Pro-chlorazine which I have been on now for the entire time. I have managed to drop my dose down from 15mg a day to 7.5mg a day in three small doses. I have noticed a marked improvement in my symptoms gradually over the two month period. I no longer have anxiety or panic attacks, I can be outside without sunglasses on, can go into shops with strip lighting, that sort of thing, but am no where near recovered yet. I have heard that the medication could be hindering my recovery, and I want to get off them and be well, so I have been trying to wait as long as I can in the day before I take them, to try and give my brain some drug free practice so to speak. I find though at about 2pm onwards the nausea starts and then sometimes dizziness. The computer triggers this and my job is on the computer so I have to take them sometimes to be able to work.

My question is, how much longer should I take the meds for? Am I right to try and keep weaning myself off? Should I try to push myself and do more without the drugs in my system? Will I have to feel worse before I feel better? Can I get better if I keep on taking the drugs or will this affect my recovery? I have tried some VRT exercises from the internet, but don't want to do more damage than good.

I have spoken to a few doctors and no one can give me a definite answer really. I am still waiting my appointment at the ENT specialist too, that was two weeks ago. Any advice you can give would be a great help.
Posted Tue, 20 Aug 2013 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Jorge Brenes-Salazar 59 minutes later
Dear XXXXX,

Thanks for the question. Viral labyrinthitis is in the vast majority of cases an annoying condition but fortunately self limited which gets better over time, so the strategy that you have used of weaning the antiemetic gradually is an appropiate one; the goal will be for you to wean yourself completely from scheduled doses as you feel closer to your baseline, and then only use it as needed, which will be less and less common.

Hope that targets the question.

Best regards,

Dr Brenes-Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
 
Follow-up: Diagnosed with viral labyrinthits. Prescribed prochlorazine. Experiencing nausea and dizziness. What should I do? 18 hours later
I guess there is no way of telling how long this may take? Or is there a way of helping myself to recover quicker? Will VRT exercises do me some good?
 
 
Answered by Dr. Jorge Brenes-Salazar 3 hours later
Yes VRT exercises can help for sure. The total duration is pretty variable across patients but the good thing is that youvare already shown big steps towards recovery

best regards
Above answer was peer-reviewed by
 
Follow-up: Diagnosed with viral labyrinthits. Prescribed prochlorazine. Experiencing nausea and dizziness. What should I do? 1 hour later
Thank you for replying to my question. You have been very helpful.

Best wishes
 
 
Answered by Dr. Jorge Brenes-Salazar 1 hour later
it is a pleasure wish you a speedy recovery
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor